TheLupusSite.com banner

1 - 3 of 3 Posts

·
Registered
Joined
·
1 Posts
Discussion Starter #1
Hi all I am new to this board and have found some comfort in reading all of your experiences.Bieng new to all this I am a little confused and overwhelmed. A little history about meI am 29 now and all this started at 15 when I was diagnosed with hypothyroidism, was sick off and on through the years.I got married in 99 and started trying to have babies.In between having my 3 children I had multiple miscarriages which resulted finally in 2004 my ob test me for various things and she diagnosed me with Antiphospholipid syndrome. Didn't hear anything about possible Lupus then though.Just this year I switched primary Dr's and with my history with the other 2 conditions he did a initial work up and tested me for Everything.My ANA was neg but my anti-ds DNA was positive (that was confusing,ANA neg??). With all that combined plus my current symptoms of fatigue, achiness and frequent infections he diagnosed me with SLE this May and sent me to a Rume. I was put on Plaquinil 6 weeks ago untill Last week when it was making me so nausous I cut it in half and then developed a upper respitory infection.He took me off my Plaqunil while I am sick and prescribed me Septra which leads me to my questions.My RX papers say Plaquinil is a antimalarial that helps by supressing the immune system.When I asked my Rume He told me it wasn't immune supressing but took me off while iam sick anyways?? My next confusion is He rx'ed me septra which every website I have seen says not to or to be careful taking sulfates because they can CAUSE Lupus or bring on a flare in exsisting Lupus??? Dr says it's fine,maybe for short term??? Also He tells me according to stable bloodwork #'s I am in remission and yet I have so many symptoms still. It scares me to think what will happen when it decides to be active.:eek: So much info,so confusing!!!

Thanks all what a blessing to be able to talk to others that understand!:)

Amanda
 

·
Registered
Joined
·
4,444 Posts
Hi Amanda,

I am wondering if he took you off the Plaquenil more for the nausea it was causing you that due to immunosuppressant effect. I know the take home papers I get on it does say that it is an immunosuppressant but it is NOT an immunosuppressant like we think of them. For instance, no one could take Plaquenil following an organ transplant - they would need a true immunosuppressant for that like Imuran or Cellcept. I don't think it was necessary to take you off it - but lowering the dose as you had already started to do and then easing up slowly was probably a better idea.

Many lupus patients will react to a sulfa based antibiotic, but many others are fine with them. If you have had them in the past without a problem, then you will probably be OK with this one for the short term. Perhaps it was the best option for your particular infection and without a past history of allergy to that type of antibiotic it was deemed OK.

I have also had doctors tell me my lupus "wasn't active" because my blood work looked good (in particular my sed rate wasn't elevated) all the while I was suffering from major symptoms! I know the extreme frustration this can cause. Sometimes it is a mere matter of miscommunication where the doctor is saying the blood work looks good and that's good... other times it's a problem because the doctor is not listening and is discounting your symptoms as either not real or not due to lupus. That would be a problem... hopefully your doctor is just telling you the bloodwork looks good right now but is still treating you appropriately for lupus despite that since your symptoms should trump bloodwork.

If not, then you may want to get a second opinion from a recommended rheumatologist. You can search through our site for recommendations near your area if you decide this is necessary (or post yourself in the Find a Doctor section).

Welcome to the site, and I hope you are feeling better soon.
 

·
Registered
Joined
·
7,800 Posts
Hello Amanda and welcome :)

I'm sorry to hear that you have been so confused. I was going to say the same as Maia about the nausea being the possible reason you were taken off plaquenil temporarily (I presume it's temporary?).

It is good that although the doctor thinks that your lupus is less active, he wanted you to be on plaquenil. I would want to know if that is still his long-term plan as, even if slow to kick in, plaquenil is very important in reducing frequency and severity of future flares.

I would probably give the rheumy another chance to see if he can be a little clearer in his explanations. It can take time to understand each other and even with my rheumy, who is now fabulous, there was an adjustment period. On the other hand, I wouldn't let that adjustment go on for too long and if you don't feel comfortable with your doc then you might need to consider changing. I would also look at things like how often he plans on seeing you and has he given you a way to contact him in between visits in case of need etc?

bye for now,
Katharine
 
1 - 3 of 3 Posts
Top